Alert archive / Michigan / Wind Advisories in 2008
Wind Advisory 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind advisory at May 30, 2008, 2:04 PM EDT for 4 counties in Michigan. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- May 30, 2008, 2:04 PM EDT (18:04 UTC)
- Expired
- May 30, 2008, 4:13 PM EDT
- In force
- 2 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Barry County, MI, Kalamazoo County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 57 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2789 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KGRR 301804 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 204 PM EDT FRI MAY 30 2008 ...WIND ADVISORY IN EFFECT... .WAKE LOW IN ILLINOIS PRODUCED WIND GUSTS OVER 50 KTS. THIS FEATURE IS MOVING EAST AND MAY CROSS INTO SW LWR MI. MIZ064-065-071-072-302200- /O.NEW.KGRR.WI.Y.0005.080530T1804Z-080530T2200Z/ ALLEGAN-BARRY-VAN BUREN-KALAMAZOO- INCLUDING THE CITIES OF...HOLLAND...HASTINGS...SOUTH HAVEN... KALAMAZOO 204 PM EDT FRI MAY 30 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON. A BRIEF PERIOD OF STRONG GUSTY WINDS IS EXPECTED THIS AFTERNOON OVER FAR SOUTHWEST LOWER MICHIGAN. WINDS MAY GUST UP TO 40 MPH AS A COMPACT LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
1 follow-up statement
000 WWUS73 KGRR 302013 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 413 PM EDT FRI MAY 30 2008 MIZ064-065-071-072-302115- /O.CAN.KGRR.WI.Y.0005.000000T0000Z-080530T2200Z/ ALLEGAN-BARRY-VAN BUREN-KALAMAZOO- INCLUDING THE CITIES OF...HOLLAND...HASTINGS...SOUTH HAVEN... KALAMAZOO 413 PM EDT FRI MAY 30 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE WIND ADVISORY. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at May 30, 1:51 PM EDT, 13 minutes earlier.
Area forecast discussion, May 30, 1:51 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 151 PM EDT FRI MAY 30 2008 LATEST UPDATE...AVIATION... .SYNOPSIS...(415 AM EDT FRI MAY 30 2008) A WARM AND MOIST AIR MASS WILL MOVE TOWARD LOWER MICHIGAN TODAY. AS THIS MOVES INTO THE AREA...SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY. THE THREAT OF SHOWERS AND STORMS WILL CONTINUE INTO THE EVENING HOURS AS A COLD FRONT THEN MOVES THROUGH THE AREA. MOST OF THE UPCOMING WEEKEND LOOKS TO BE DRY...EXCEPT FOR A CHANCE OF A SHOWER DURING THE FIRST HALF OF SATURDAY AS A WAVE MOVES THROUGH THE AREA. && .SHORT TERM...(1215 PM EDT FRI MAY 30 2008) (THIS AFTERNOON AND TONIGHT ) LATEST VISIBLE SATELLITE IMAGERY SHOWS THINNING OF CLOUDS TAKING PLACE OVER PARTS OF LWR MI AND WI... SO IT APPEARS THAT WE HAVE AT LEAST SOME POTENTIAL FOR SFC HEATING/INSTABILITY THIS AFTERNOON. IT JUST MAY TAKE A WHILE. LATEST NAM/RUN SUGGEST THAT 1000-1500 J/KG OF CAPE MAY BE PRESENT AFTER 21Z THROUGH AS LATE AS 06Z SOUTH AND EAST OF GRR. MEANWHILE WITH SFC WINDS SWINGING AROUND TO THE SW THIS AFTERNOON IN THE WARM SECTOR... THE STABLE MARINE AIR SHOULD LIMIT THE SVR POTENTIAL NORTH OF A BIV TO GRR LINE. CURRENT THINKING IS THE BEST/MAIN THREAT OF SVR WX IS A LITTLE LATER THAN PREVIOUSLY THOUGHT... MORE LIKE 6 PM TO MIDNIGHT... AND SOUTH AND EAST OF A BIV TO AMN LINE. SHOWERS AND STORMS WILL REMAIN LIKELY OVER THE SRN PORTION OF THE CWFA THIS EVENING UNTIL THE COLD FRONT CAN CLEAR THE AREA. THIS SHOULD OCCUR BY MIDNIGHT. EVEN THOUGH THE FRONT WILL MAKE IT THROUGH BY THAT TIME...THE UPPER TROUGH WILL HAVE YET TO CLEAR THE AREA. SOME RESIDUAL INSTABILITY WILL BE LEFT IN PLACE...SO A LOW CHC OF SHOWERS AND STORMS WILL EXIST THROUGH THE REMAINDER OF THE NIGHT. && .LONG TERM...(415 AM EDT FRI MAY 30 2008) (SATURDAY THROUGH THURSDAY) ONE FINAL SHORT WAVE WILL THEN ROTATE ACROSS THE AREA BETWEEN 12Z AND 18Z ON SAT. DEEP MOISTURE WILL BE LACKING...AND THIS WAVE SHOULD CLEAR THE AREA BEFORE PEAK HEATING. WE WILL MAINTAIN A CHC OF SHOWERS FOR THE MORNING HOURS ON SAT. CLOUDS WILL REMAIN IN PLACE THROUGH THE DAY WITH CYCLONIC FLOW HOLDING ON. ANOTHER SHORT WAVE WILL ROTATE AROUND THE UPPER LOW NORTHEAST OF THE AREA SAT NIGHT AND SUN...HOWEVER THE CWFA WILL BE ON THE ANTI-CYCLONIC SIDE OF THE JET AT THAT TIME. WE WILL MAINTAIN A DRY FORECAST FOR SAT NIGHT. SHORT WAVE RIDGING WILL THEN MOVE OVER THE AREA ON SUN...BRING QUIET WEATHER TO THE AREA. A RIDGE OF HIGH PRESSURE IS EXPECTED TO PROVIDE DRY WEATHER TO THE REGION FOR SUNDAY NIGHT INTO MONDAY NIGHT...BUT AFTER THAT THE FORECAST BECOMES MUCH LESS CERTAIN. THE ECMWF BRINGS DOWN FROM CENTRAL CANADA A COOL CANADIAN HIGH PRESSURE SYSTEM FOR TUESDAY FOLLOWED BY A SIGNIFICANT WARM UP FOR WEDNESDAY INTO THURSDAY WITH MAINLY DRY WEATHER. THE GFS HOWEVER...SHOWS A LOW DEVELOPING OVER THE TX PANHANDLE...WHICH THEN STRENGTHENS AS IT TRACKS THROUGH THE WRN GREAT LAKES REGION ON WEDNESDAY. THE CANADIAN LOOKS MORE SIMILAR TO THE GFS...BUT IS WEAKER AND SLOWER WITH THE LOW. GIVEN THE SPREAD...I WILL HOLD ONTO THE CURRENT GRIDS FOR THE MIDDLE PART OF NEXT WEEK FAVORING THE UNSETTLED GFS SCENARIO. && .MARINE...(415 AM EDT FRI MAY 30 2008) WINDS PICKING UP THIS MORNING WITH THE FRONT APPROACHING THE AREA...AND THE LOW LEVEL JET OVERHEAD WILL INCREASE WINDS TO AROUND 15 TO 25 KNOTS THIS AFTERNOON AND EARLY THIS EVENING. WAVES WILL BUILD TO MARGINAL SMALL CRAFT CRITERIA...AND WE WILL HOIST AN ADVISORY TO COVER THIS. WINDS SHOULD RELAX SOME THEN FRI EVENING AND OVERNIGHT. BREEZY CONDITIONS WILL REMAIN THROUGH THE FIRST PART OF SAT UNTIL THE LOW MOVES FAR ENOUGH AWAY. WINDS WILL BE BELOW 15 KNOTS ON SUN WITH HIGH PRESSURE MOVING IN. && .AVIATION...(151 PM EDT FRI MAY 30 2008) EXPECT SHOWERS TO MOVE ACROSS THE SRN TAF SITES THIS AFTERNOON. STORMS ARE EXPECTED TO DEVELOP OVER ILLINOIS LATER THIS AFTERNOON AND MOVE EAST BY LATE AFTERNOON AND EVENING INTO SW LWR. SOME OF THESE STORMS COULD BE STRONG/SEVERE. PCPN SHOULD DIMINISH AFTER MIDNIGHT LEAVING MVFR CONDITIONS. && .HYDROLOGY...(1215 PM EDT FRI MAY 30 2008) HEAVIEST RAINFALL OF 1 TO 1.5 INCHES THIS MORNING FELL IN A BAND FROM MUSKEGON COUNTY... ACROSS SOUTHERN NEWAYGO AND FAR NRN KENT COUNTIES... INTO WRN MONTCALM COUNTIES. LITTLE OR NO RAIN FELL SOUTH AND EAST OF GRR... AND ELSEWHERE NORTH OF GRR AMOUNTS WERE ONLY ABOUT 0.50. THREAT OF SOME URBAN AND SMALL STREAM FLOODING EXISTS WITH ANY STORMS THAT DEVELOP THIS AFTERNOON/EVENING. IF STORMS MANAGE TO DEVELOP/REPEAT OVER THE AREA THAT ALREADY SAW UP TO 1.5 INCHES THIS MORNING... THEN THEY WILL BE MORE SUSCEPTIBLE TO FLOODING. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY IN EFFECT FOR THE ENTIRE NEARSHORE THROUGH MIDNIGHT TONIGHT. && SYNOPSIS: NJJ SHORT TERM: MEADE LONG TERM: MJS MARINE NJJ AVIATION: 93 HYDROLOGY: MEADE
Hazardous weather outlook, May 30, 5:41 AM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 541 AM EDT FRI MAY 30 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-310945- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 541 AM EDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF SOUTHWEST LOWER MICHIGAN THIS AFTERNOON AND INTO THE EVENING. THE REGION SOUTH OF INTERSTATE 96 HAS THE HIGHEST CHANCE TO SEE THE SEVERE WEATHER. THE PRIMARY TIME FRAME FOR SEVERE WEATHER TODAY IS FROM 2 PM UNTIL MIDNIGHT. THE MAIN THREAT IS FOR DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS POSSIBLE. IN ADDITION THE LIGHTNING COULD BE FREQUENT AT TIMES. THE MAIN STORM MOTION WILL BE EAST AT 40 MPH. SOME HEAVIER RAIN IS EXPECTED. RAINFALL RATES IN THE STRONGEST STORMS COULD REACH AN INCH PER HOUR. WHERE ANY STORMS PERSIST FOR SEVERAL HOURS...IN EXCESS OF TWO INCHES COULD FALL. THIS MAY LEAD TO URBAN AND POOR DRAINAGE FLOODING ALONG WITH SOME RAPID RISES ON STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MAINLY FOR THIS AFTERNOON AND EVENING. LMZ844>849-310945- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 541 AM EDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. STRONG GUSTY WINDS...HAIL AND FREQUENT LIGHTNING COULD OCCUR. A SMALL CRAFT ADVISORY HAS BEEN ISSUED THROUGH THIS EVENING. WINDS AND WAVES ARE EXPECTED TO BECOME HAZARDOUS TO SMALL CRAFT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FOR TUESDAY INTO THURSDAY.
In the hours before
Local storm report, May 30, 10:25 AM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1025 AM EDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM HEAVY RAIN 8 E GRANT 43.33N 85.65W
05/30/2008 E1.40 INCH NEWAYGO MI PUBLIC
&&
IODThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 2:14 PM EDT | Special Marine Warning | GRR | 117 min | |
| May 30, 7:47 PM EDT | Special Weather Statement | GRR | Calhoun, Ingham, Jackson, Kalamazoo | 58 min |
Nearby
Wind Advisories in Michigan, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.